Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A dying patient is no longer drinking and breathes through the mouth. What mouth care is most appropriate?

  1. AKeep the mouth and lips moist with frequent gentle care
  2. BClean the mouth only once a day with a hard toothbrush
  3. CAvoid mouth care so the patient is not disturbed
  4. DGive large drinks of water every hour
2.Nursing fundamentalsHard

A nurse escalated a deteriorating patient, but the doctor has not come after 30 minutes and the patient is getting worse. What should the nurse do?

  1. AWait, since the doctor has already been told
  2. BWrite in the notes that the doctor did not come and do nothing else
  3. CEscalate further, for example to a senior doctor or the rapid response team
  4. DTreat the patient with drugs from the cupboard without a prescription
3.Clinical nursingMedium

Under the Mental Capacity Act 2005 (England and Wales), which principle applies?

  1. AA person must be assumed to have capacity unless it is shown that they lack it
  2. BA diagnosis of dementia means the person lacks capacity for all decisions
  3. CEveryone over 75 is assumed to lack capacity
  4. DCapacity is decided by the next of kin, who must sign a form for every decision
4.Clinical nursingHard

A patient on metformin with reduced kidney function is due a CT scan with IV contrast. Why might metformin be withheld?

  1. AMetformin makes the images blurry
  2. BMetformin reacts with the contrast to cause severe hyperglycaemia
  3. CThere is a risk of lactic acidosis if kidney function worsens
  4. DMetformin causes severe bleeding during scans
5.Arterial blood gas interpretationMedium
pH7.357.457.38PaCO₂mmHg354530HCO₃⁻mmol/L222617uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.38, PaCO₂ 30 mmHg (4.0 kPa) and HCO₃⁻ 17 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.

pH 7.38PaCO₂ 30 mmHg (4.0 kPa)HCO₃⁻ 17 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 24% oxygen shows PaO₂ 71 mmHg (9.5 kPa) and PaCO₂ 29 mmHg (3.9 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 24%PaO₂ 71 mmHg (9.5 kPa)PaCO₂ 29 mmHg (3.9 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: no; gait: impaired; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 89% on room air, blood pressure 112/68 mmHg, pulse 58/min, alert, temperature 36.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 14SpO₂ 89%airSBP 112HR 58AT 36.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
182 cmmanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a man who is 182 cm tall (1 in = 2.54 cm). Round to one decimal place.

182 cmman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%1200 mLamino acids 6%1200 mLlipid 10%500 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1200 mL of parenteral nutrition with final concentrations of 20% dextrose and 6% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1200 mLdextrose 20%amino acids 6%lipid 500 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVfirst-degree AV blockthird-degree (complete) AV blocksecond-degree AV block type I (Wenckebach)second-degree AV block type II

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1first-degree AV block
  2. 2third-degree (complete) AV block
  3. 3second-degree AV block type I (Wenckebach)
  4. 4second-degree AV block type II
13.Prioritization & delegationMedium

A nurse teaches a patient with heart failure. Which statement shows a need for further teaching?

  1. A“I will take my water tablet in the morning.”
  2. B“I will weigh myself every morning after I use the toilet.”
  3. C“I add extra salt to my food so it tastes better.”
  4. D“I will call if my weight goes up quickly over a day or two.”
14.Prioritization & delegationHard

Two days after starting haloperidol, a patient suddenly develops painful neck twisting and the eyes roll upwards. What should the nurse anticipate?

  1. APhysical restraint until the spasm passes
  2. BNo action, because the spasm is a sign of improvement
  3. CAn anticholinergic drug, such as benztropine or procyclidine, as prescribed
  4. DA higher dose of haloperidol to calm the patient and stop the movements quickly
15.Infection control & patient safetyMedium

Why is blood glucose control important around the time of surgery?

  1. AHigh glucose impairs white cell function and raises the risk of surgical site infection
  2. BLow glucose is needed around surgery so that the wound edges close more quickly
  3. CHigh glucose makes anesthetic drugs work for much longer and delays waking up
  4. DGlucose levels only affect patients who have type 1 diabetes
16.Infection control & patient safetyHard

While preparing a chemotherapy infusion, the drug splashes onto a nurse’s forearm. What should the nurse do first?

  1. AWipe the skin with an alcohol swab and continue preparing the infusion
  2. BFinish hanging the infusion and then wash the skin
  3. CCover the area with a dressing and report later
  4. DRemove contaminated PPE and wash the skin with soap and water at once
17.Lab values & electrolytesMedium

Why can a patient with liver failure have a raised INR without taking warfarin?

  1. AThe liver makes most clotting factors, so production falls
  2. BThe kidneys stop clearing the clotting factors from the blood
  3. CAlbumin is a clotting factor, and its level falls
  4. DBilirubin directly destroys the clotting factors
18.Lab values & electrolytesHard

A patient's creatinine was 0.9 mg/dL (80 µmol/L) on admission and is 1.3 mg/dL (115 µmol/L) 36 hours later. Using the common KDIGO criteria, what does this show?

  1. AAcute kidney injury, because it rose by at least 0.3 mg/dL within 48 hours
  2. BChronic kidney disease, because creatinine has risen above baseline
  3. CA laboratory error, because creatinine cannot change within 2 days
  4. DNo kidney injury, because the creatinine is still within the normal range

3Solutions

1.Nursing fundamentals

Answer: A · Keep the mouth and lips moist with frequent gentle care

Why this is the answer

Frequent gentle mouth care with moist swabs, water sprays and lip balm keeps the patient comfortable. Forcing fluids risks choking and aspiration.

Answer

A · Keep the mouth and lips moist with frequent gentle care
2.Nursing fundamentals

Answer: C · Escalate further, for example to a senior doctor or the rapid response team

Why this is the answer

If a response is delayed and the patient deteriorates, the nurse follows the escalation policy to the next level and keeps monitoring and supporting ABCDE. Each step is documented.

Answer

C · Escalate further, for example to a senior doctor or the rapid response team
3.Clinical nursing

Answer: A · A person must be assumed to have capacity unless it is shown that they lack it

Why this is the answer

The Act begins by presuming capacity. Capacity is decision-specific and time-specific, and people must be given all practicable help to make their own decision.

Answer

A · A person must be assumed to have capacity unless it is shown that they lack it
4.Clinical nursing

Answer: C · There is a risk of lactic acidosis if kidney function worsens

Why this is the answer

Iodinated contrast can worsen kidney function, and metformin can then accumulate and cause lactic acidosis. Local policy guides when to stop and restart it.

Answer

C · There is a risk of lactic acidosis if kidney function worsens
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.38: within 7.35–7.45
PaCO₂ 30 mmHg: low (35–45)
HCO₃⁻ 17 mmol/L: low (22–26)

Compensation

Clinically, also check the expected compensation: Winter’s formula expects PaCO₂ 31.5–35.5 mmHg, so the measured 30 mmHg points to an additional respiratory alkalosis (a mixed disorder). The answer above is the ROME exam classification.

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: A–a gradient = 63.87 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.24·713 − 29/0.8 = 171.1 − 36.25 = 134.9 mmHg

Gradient

A–a = 134.9 − 71 = 63.87 mmHg

Answer

A–a gradient = 63.87 mmHg
7.Clinical assessment scores

Answer: MFS = 75

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: no → 0
gait: impaired → 20
mental status: knows own limits → 0

Add

Morse total = 25 + 15 + 15 + 0 + 20 + 0 = 75

Answer

MFS = 75
8.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 89% → 3
on air → 0
SBP 112 mmHg → 0
HR 58/min → 0
alert (A) → 0
T 36.8 °C → 0

Total and red scores

NEWS2 = 0 + 3 + 0 + 0 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

9.Enteral & parenteral nutrition calculations

Answer: IBW = 76.8 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

182 cm/2.54 = 71.65 in

Ideal body weight (Devine)

IBW = 50 + 2.3·(71.65 − 60) = 76.8 kg

Answer

IBW = 76.8 kg
10.Enteral & parenteral nutrition calculations

Answer: E = 1654 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·1200/100 = 240 g
amino acids: 6·1200/100 = 72 g

Kilocalories per component

dextrose: 240·3.4 = 816 kcal
amino acids: 72·4 = 288 kcal
lipid: 500·1.1 = 550 kcal

Total energy

E = 816 + 288 + 550 = 1654 kcal/day

Answer

E = 1654 kcal/day
11.ECG rhythm strip interpretation

Answer: QTc = 0.424 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 9 × 0.04 = 0.36 s
RR = 18 × 0.04 = 0.72 s

Bazett’s formula

QTc = 0.36/√0.72 = 0.36/0.8485 = 0.424 s

Answer

QTc = 0.424 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (424 ms)

12.ECG rhythm strip interpretation

Answer: second-degree AV block type I (Wenckebach)

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 0.96 s, 63 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: lengthens 0.16 → 0.30 s, then a P wave is not conducted.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type I (Wenckebach)

Answer

second-degree AV block type I (Wenckebach)
13.Prioritization & delegation

Answer: C · “I add extra salt to my food so it tastes better.”

Why this is the answer

Salt causes fluid retention and can worsen heart failure. Daily weights, reporting rapid weight gain and taking diuretics in the morning are all correct.

Answer

C · “I add extra salt to my food so it tastes better.”
14.Prioritization & delegation

Answer: C · An anticholinergic drug, such as benztropine or procyclidine, as prescribed

Why this is the answer

Acute dystonia is an early extrapyramidal effect of antipsychotics. It responds quickly to an anticholinergic drug; it can be frightening, and laryngeal spasm can threaten the airway.

Answer

C · An anticholinergic drug, such as benztropine or procyclidine, as prescribed
15.Infection control & patient safety

Answer: A · High glucose impairs white cell function and raises the risk of surgical site infection

Why this is the answer

Hyperglycemia weakens neutrophil function and slows healing, so it increases the risk of surgical site infection. Keeping glucose in the target range is part of infection prevention for surgical patients.

Answer

A · High glucose impairs white cell function and raises the risk of surgical site infection
16.Infection control & patient safety

Answer: D · Remove contaminated PPE and wash the skin with soap and water at once

Why this is the answer

Skin exposure to hazardous drugs is washed immediately with soap and water after removing contaminated gloves or gown. The exposure is then reported and treated according to policy.

Answer

D · Remove contaminated PPE and wash the skin with soap and water at once
17.Lab values & electrolytes

Answer: A · The liver makes most clotting factors, so production falls

Why this is the answer

The liver makes most clotting factors, including the vitamin K–dependent ones. In severe liver disease their production falls, so the INR rises. A raised INR is one of the markers of how severe liver failure is.Checked against: Prothrombin Time Test and INR (PT/INR) · MedlinePlus (NIH) (2024)

Answer

A · The liver makes most clotting factors, so production falls
18.Lab values & electrolytes

Answer: A · Acute kidney injury, because it rose by at least 0.3 mg/dL within 48 hours

Why this is the answer

KDIGO defines AKI as a creatinine rise of at least 0.3 mg/dL (26.5 µmol/L) within 48 hours, a rise to 1.5 times baseline within 7 days, or urine output below 0.5 mL/kg/h for 6 hours. A result inside the reference range can still be a significant rise.

Answer

A · Acute kidney injury, because it rose by at least 0.3 mg/dL within 48 hours

ExamProblems · examproblems.com/courses/nursing-fundamentals